Florida, 2008

Damaging Winds and Heavy Rain in Florida, February 21 to 23, 2008

February 21 to 23, 2008 · NWS JAX · 4 events in 3 counties and zones

A cold front swept across the region with a strong line of showers and thunderstorms moving across the region with a pre-frontal squall line. Upper level divergence was also fairly impressive based on water vapor satellite imagery and 250 mb winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cold front swept across the region with a strong line of showers and thunderstorms moving across the region with a pre-frontal squall line. Upper level divergence was also fairly impressive based on water vapor satellite imagery and 250 mb winds. This was a prolonged severe weather event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 21, 8:35 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 21, 8:35 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
835 PM EST THU FEB 21 2008

.UPDATE...LARGE AREA OF RAIN AND ISOLATED THUNDERSTORMS JUST NORTH
OF WARM FRONT CONTINUES TO MOVE EAST ACROSS SOUTHEAST GEORGIA AND
THE I-10 CORRIDOR OF NE FLORIDA. AREAS OF HEAVY RAIN OCCURRING IN
SE GA WHERE VLD OBS SHOW 1.77 INCHES HAS OCCURRED THUS FAR. KJAX
88D RADAR RAINFALL ESTIMATES LOOK GOOD BASED ON THIS REPORT WITH
KVAX A LITTLE ON THE HIGH SIDE. 18Z MODELS SHOW BULK OF RAIN WILL
MOVE ACROSS SE GA BETWEEN 00-06Z WITH LIGHTER AMOUNTS AFTER 06Z AS
UPPER IMPULSE MOVES INTO CAROLINAS AND WARM FRONT LIFTS NORTH. RADARS
DO SHOW THE BACK EDGE OF RAIN MOVING EAST INTO SW GA SO THIS
SOLUTION LOOKS REASONABLE. WILL NOT ISSUE FLOOD WATCH AS FLOOD
GUIDANCE SHOWS 3-4 INCHES NEEDED FOR FLOODING. SE GA SHOULD BE
ABLE TO HANDLE THIS RAINFALL WITH ANOTHER 1-2 INCHES POSSIBLE
TONIGHT.

&&

.AVIATION...MVFR CONDITIONS TO CONTINUE TONIGHT IN AREAS OF RAIN
AND ISOLATED THUNDERSTORMS. IFR CONDITIONS POSSIBLE IN HEAVIER
SHOWERS. PUT LOW LEVEL WIND SHEAR IN TAFS TONIGHT DUE TO LOW LEVEL
JET NEAR 40 KNOTS RIGHT ABOVE SURFACE.

&&

.MARINE...WINDS WILL VEER AND INCREASE AS WARM FRONT LIFTS NORTH
TONIGHT. WILL CONTINUE WITH HEADLINES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  54  74  59  73 /  90  60  70  30
SSI  59  75  61  75 / 100  50  70  40
JAX  60  80  63  77 /  90  40  50  50
SGJ  63  80  64  77 /  80  30  30  50
GNV  60  81  62  79 /  70  40  30  50
OCF  62  82  63  80 /  70  30  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 AM FRI FOR ALTAMAHA SOUND GA
     TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

ZIBURA/CARROLL/WALKER
Hazardous weather outlook, Feb 21, 9:00 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 PM EST THU FEB 21 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
900 PM EST THU FEB 21 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

...LOCALLY HEAVY RAINFALL LIKELY ALONG THE I-10 CORRIDOR OF
NORTHEAST FLORIDA AND ACROSS SOUTHEAST GEORGIA TONIGHT...

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE MAINLY ALONG AND NORTH OF
INTERSTATE 10 TONIGHT.  RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE WITH ISOLATED AMOUNTS NEAR 3 INCHES POSSIBLE. ISOLATED
STRONG STORMS ARE ALSO POSSIBLE WITH HIGH WINDS BEING THE MAIN
CONCERN.

PATCHY DENSE FOG WILL BE POSSIBLE LATE TONIGHT AS THE WARM FRONT
LIFTS NORTH THROUGH THE FORECAST AREA. LOCAL VISIBILITIES LESS
THAN ONE QUARTER OF A MILE WILL BE POSSIBLE...MAINLY ACROSS
SOUTHEAST GEORGIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...

A COLD FRONT PUSHING INTO THE FORECAST AREA FRIDAY AND FRIDAY NIGHT
WILL TRIGGER THUNDERSTORM ACTIVITY...SOME OF WHICH COULD BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL FRIDAY AFTERNOON AND NIGHT.
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE INTO SATURDAY AS WELL.

WINDY CONDITIONS WILL BE POSSIBLE WITH A COLD FRONTAL PASSAGE NEXT
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Feb 21, 7:11 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
711 PM EST THU FEB 21 2008

FLZ020-021-220100-
HAMILTON-SUWANNEE-
711 PM EST THU FEB 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN SUWANNEE
AND HAMILTON COUNTIES FOR STRONG WINDS VALID UNTIL 800 PM EST...

AT 711 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
SHOWERS AND THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 13
MILES NORTHWEST OF WEST LAKE TO 15 MILES WEST OF NEWBURN...MOVING
EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND WEST LAKE...SUWANNEE RIVER STATE PARK...NEWBURN...SUWANNEE
SPRINGS...LIVE OAK AND JASPER THROUGH 800 PM EST. GUSTY WINDS UP TO
50 MPH ARE POSSIBLE ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Feb 21, 8:39 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
839 PM EST THU FEB 21 2008

FLZ020-021-220245-
HAMILTON-SUWANNEE-
839 PM EST THU FEB 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN SUWANNEE
AND HAMILTON COUNTIES FOR STRONG WINDS VALID UNTIL 945 PM EST...

AT 839 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
SUWANNEE RIVER STATE PARK TO 9 MILES WEST OF DOWLING PARK...MOVING
NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS
AROUND WEST LAKE...SUWANNEE RIVER STATE PARK...DOWLING PARK...
NEWBURN...JENNINGS...LIVE OAK...JASPER...HOUSTON AND SUWANNEE
SPRINGS THROUGH 945 PM EST. GUSTY WINDS UP TO 50 MPH ARE POSSIBLE
ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Feb 21, 9:29 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
929 PM EST THU FEB 21 2008

FLZ020>022-220315-
COLUMBIA-HAMILTON-SUWANNEE-
929 PM EST THU FEB 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
SUWANNEE...NORTHERN COLUMBIA AND SOUTHEASTERN HAMILTON COUNTIES FOR
STRONG WINDS VALID UNTIL 1015 PM EST...

AT 929 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES EAST OF LIVE OAK...MOVING NORTHEAST AT
30 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SUWANNEE SPRINGS...LIVE OAK...SUWANNEE VALLEY...WHITE SPRINGS AND
BELMONT THROUGH 1015 PM EST. GUSTY WINDS UP TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Feb 21, 10:06 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1006 PM EST THU FEB 21 2008

FLZ023-220345-
BAKER-
1006 PM EST THU FEB 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN BAKER
COUNTY FOR STRONG WINDS VALID UNTIL 1045 PM EST...

AT 1006 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 13 MILES WEST OF TAYLOR...OR 16 MILES
EAST OF WHITE SPRINGS...MOVING NORTHEAST AT 30 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TAYLOR THROUGH 1045 PM
EST. GUSTY WINDS UP TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Feb 21, 10:33 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1033 PM EST THU FEB 21 2008

FLZ024-GAZ164-220430-
CHARLTON-NASSAU-
1033 PM EST THU FEB 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN CHARLTON
AND WESTERN NASSAU COUNTIES FOR STRONG WINDS VALID UNTIL 1130 PM
EST...

AT 1033 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 17 MILES SOUTHWEST OF ST. GEORGE...OR
23 MILES NORTH OF RAIFORD...MOVING EAST AT 30 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ST. GEORGE AND BRYCEVILLE
THROUGH 1130 PM EST. GUSTY WINDS UP TO 50 MPH ARE POSSIBLE ALONG
WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Feb 21, 10:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1056 PM EST THU FEB 21 2008

FLZ021-022-035-220500-
COLUMBIA-GILCHRIST-SUWANNEE-
1056 PM EST THU FEB 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE...SOUTHERN COLUMBIA AND GILCHRIST COUNTIES FOR STRONG
WINDS VALID UNTIL MIDNIGHT EST...

AT 1056 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 5 MILES EAST OF OBRIEN...OR 8 MILES
NORTHWEST OF ICHETUCKNEE SPRINGS STATE PARK...MOVING EAST AT 30
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
OBRIEN...HILDRETH...BRANFORD...ICHETUCKNEE SPRINGS STATE PARK...FORT
WHITE AND COLUMBIA THROUGH MIDNIGHT EST. GUSTY WINDS UP TO 50 MPH
ARE POSSIBLE ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA

The radar

The Jacksonville radar (KJAX), 111 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
February 21, 11:30 PM EST
Where
Alachua County, 0.91 mi NE of High Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.840, -82.590

Thunderstorm wind gusts associated with a bow echo downed a tree that fell on a home just north of High Springs near U.S. Highway 41. The cost of damage was unknown.

Heavy Rain, Marion

When
February 23, 12:00 AM EST to 7:15 AM EST
Where
Marion County, 0.69 mi S of Chatmar
Reported by
Emergency Manager
Coordinates
29.060, -82.450

Heavy rain was reported in the Dunnellon area with widespread street flooding.

Thunderstorm Wind, Alachua

When
February 23, 2:07 AM EST
Where
Alachua County, 3.65 mi SW of Phifer
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.670, -82.420

Trees and power lines were reported down in several parts of Gainesville. The time was estimated by radar.

Thunderstorm Wind, Putnam

When
February 23, 2:36 AM EST
Where
Putnam County, Interlachen
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
29.620, -81.900

A tree landed on the bedroom portion of a mobile home. A resident sustained unknown injuries and was transported to hospital.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72710, 72704, 72706, 72708.